Bilateral optic neuropathy following prolonged linezolid use: A case report

Read full text
Authors: Hadiza Ometere Ibrahim, Aaesha Easa Almuaimi, Amani Alzaabi, Mahfoud Elbashari, Mohammed AbouElnaga, Amna Almaazmi
Cited by: 1
References: 5

Abstract

This report describes a case of bilateral linezolid-associated optic neuropathy in a 65-year-old woman treated for Mycobacterium abscessus infection and highlights the importance of early recognition and intervention. The patient developed progressive, painless bilateral visual decline after more than six months of linezolid therapy. Ophthalmic examination revealed optic disc edema (left greater than right), impaired color vision, and prolonged visual evoked potential latencies. Neuroimaging excluded compressive or inflammatory etiologies, while optical coherence tomography demonstrated bilateral retinal nerve fiber layer thickening, with subsequent imaging showing optic atrophy in the left eye. Linezolid was discontinued, and a short empirical course of corticosteroids was administered. Visual function partially improved in the left eye following cataract extraction; however, residual optic atrophy and dyschromatopsia persisted. This case reinforces that linezolid-associated optic neuropathy is a potentially reversible yet under-recognized complication of prolonged therapy and emphasizes the need for routine ophthalmologic surveillance in patients receiving linezolid beyond recommended durations. A high index of suspicion is essential, as progressive bilateral visual loss may be misattributed to common ocular comorbidities such as cataracts, leading to delayed diagnosis and irreversible visual impairment. • Bilateral optic neuropathy occurred after prolonged linezolid use. • OCT showed RNFL thickening and later optic atrophy. • Visual symptoms partially improved after drug cessation and cataract surgery. • Peripheral neuropathy supported mitochondrial toxicity. • Early ophthalmologic monitoring is essential in long-term linezolid therapy.

Fields of Study & Subjects

Antimicrobial Resistance in Staphylococcus Ocular Infections and Treatments Drug-Induced Ocular Toxicity

Publication details

Journal / source
IDCases
Publisher
Elsevier BV
Volume
43
Pages
e02524–e02524
Publication date
1 January 2026
Language
EN